Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 12, 1998, 7:17 PM CDT for Deuel County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 1998, 7:17 PM CDT (00:17 UTC)
- Expired
- Apr 12, 1998, 7:50 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 130017 RRA SVRABR SDC039-130050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 717 PM CDT SUN APR 12 1998 * SEVERE THUNDERSTORM WARNING FOR EASTERN DEUEL COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 750 PM CDT * SOME LOCATIONS AFFECTED BRANDT AND TORONTO AROUND 720 PM CDT GARY AROUND 725 PM CDT * AT 713 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 26 MILES NORTH OF BROOKINGS OR EXTENDING FROM BRANDT TO TORONTO MOVING NORTHEAST AT 35 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! MGM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:45 AM CDT, 8 hours 32 minutes earlier.
Area forecast discussion, Apr 12, 10:45 AM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN...CORRECTION (ADVISORY AREAS)
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 AM CDT SUN APR 12 1998
HAVE PUT A WIND ADVISORY IN EFFECT FOR THIS MORNING IN PARTS OF
NORTHCENTRAL SOUTH DAKOTA...THROUGH EARLY AFTERNOON IN THE JAMES RIVER
VALLEY AND FOR TODAY FOR THE SISSETON HILLS AND WATERTOWN. WINDS THIS
MORNING HAD BEEN SUSTAINED AT 30 TO 40 MPH WITH FREQUENT GUSTS OF 45 TO
55 MPH AT BOTH ABERDEEN AND WATERTOWN. AS THE LOW SLOWLY PROGRESSES
TOWARD NORTHEAST SOUTH DAKOTA...THIS SHOULD CONTINUE ESPECIALLY IN THE
EXTREME NORTHEAST. ONCE THE LOW NEARS ABERDEEN...THE WINDS SHOULD START
TO COME DOWN IN THE JAMES RIVER VALLEY BY MID AFTERNOON BUT SHOULD
CONTINUE IN THE SISSETON HILLS.
OTHERWISE...A CLEAR SLOT IS APPROACHING FROM THE SOUTH. THIS SHOULD
ALLOW TEMPERATURES TO JUMP IN THE NORTHEAST ONCE THE CLOUDS SOMEWHAT
CLEAR OUT. FOR THIS REASON UPPED TEMPERATURES A TAD IN THE JAMES RIVER
VALLEY.
SOME OF THE SHOWERS THIS MORNING WERE ACCOMPANIED WITH 50 TO 55 MPH
WINDS. WITH STRONG WINDS ALREADY IN PLACE...OUTFLOW WILL NOT HAVE TO BE
VERY STRONG TO PRODUCE SEVERE CRITERIA LATE THIS AFTERNOON. WILL HAVE TO
KEEP A CLOSE EYE ON THINGS ESPECIALLY IN THE EXTREME NORTHEAST.
.ABR...WIND ADVISORY FOR THIS MORNING FOR PARTS OF NORTHCENTRAL SD
WIND ADVISORY THROUGH EARLY AFTERNOON FOR PARTS OF NORTHEAST SD
WIND ADVISORY FOR TODAY FOR EXTREME NORTHEAST SD
BROYLESIn the hours before
Special weather statement, Apr 12, 3:25 PM CDT, 3 hours 52 minutes before
SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SUN APR 12 1998 SDZ006>008-011-018-019-021-MNZ039-046-130500- BIG STONE MN-BROWN-CLARK-DAY-GRANT-MARSHALL-ROBERTS-SPINK-TRAVERSE MN- INCLUDING THE CITIES OF...ABERDEEN...BRITTON...SISSETON...WEBSTER... REDFIELD...CLARK...MILBANK...WHEATON...ORTONVILLE 325 PM CDT SUN APR 12 1998 ...STRONG THUNDERSTORMS STILL POSSIBLE LATE THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP MAY CONTAIN SMALL HAIL AND GUSTY WINDS HOWEVER THESE STORMS SHOULD NOT BECOME SEVERE. SDZ020-022-023-130500- CODINGTON-DEUEL-HAMLIN- INCLUDING THE CITIES OF...WATERTOWN...CASTLEWOOD...CLEAR LAKE 325 PM CDT SUN APR 12 1998 ...STRONG THUNDERSTORMS WITH AN ISOLATED SEVERE STORM STILL POSSIBLE LATE THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS WITH AN ISOLATED SEVERE STORM ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. MOST OF THE STORMS THAT DO DEVELOP MAY CONTAIN SMALL HAIL AND GUSTY WINDS WITH ONLY ISOLATED LARGE HAIL AND WIND DAMAGE POSSIBLE. SDZ003>005-009-010-015>017-033>037-045-048-051-130500- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE... ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA... PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON 325 PM CDT SUN APR 12 1998 A COLD FRONT WILL CONTINUE TO PUSH OUT OF THE AREA LATE THIS AFTERNOON. THIS WILL REDUCE THE THREAT OF STRONG THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. CB
Special weather statement, Apr 12, 3:25 PM CDT, 3 hours 52 minutes before
SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SUN APR 12 1998 SDZ006>008-011-018-019-021-MNZ039-046-130500- BIG STONE MN-BROWN-CLARK-DAY-GRANT-MARSHALL-ROBERTS-SPINK-TRAVERSE MN- INCLUDING THE CITIES OF...ABERDEEN...BRITTON...SISSETON...WEBSTER... REDFIELD...CLARK...MILBANK...WHEATON...ORTONVILLE 325 PM CDT SUN APR 12 1998 ...STRONG THUNDERSTORMS STILL POSSIBLE LATE THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP MAY CONTAIN SMALL HAIL AND GUSTY WINDS HOWEVER THESE STORMS SHOULD NOT BECOME SEVERE. SDZ020-022-023-130500- CODINGTON-DEUEL-HAMLIN- INCLUDING THE CITIES OF...WATERTOWN...CASTLEWOOD...CLEAR LAKE 325 PM CDT SUN APR 12 1998 ...STRONG THUNDERSTORMS WITH AN ISOLATED SEVERE STORM STILL POSSIBLE LATE THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS WITH AN ISOLATED SEVERE STORM ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. MOST OF THE STORMS THAT DO DEVELOP MAY CONTAIN SMALL HAIL AND GUSTY WINDS WITH ONLY ISOLATED LARGE HAIL AND WIND DAMAGE POSSIBLE. SDZ003>005-009-010-015>017-033>037-045-048-051-130500- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE... ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA... PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON 325 PM CDT SUN APR 12 1998 A COLD FRONT WILL CONTINUE TO PUSH OUT OF THE AREA LATE THIS AFTERNOON. THIS WILL REDUCE THE THREAT OF STRONG THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. CB
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.